Hail, Keokuk
- When
- May 25, 6:40 AM CST
- Where
- Keokuk County, 1.48 mi NNW of Sigourney
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.350, -92.210
Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Daytime heating ignited some scattered showers and thunderstorms across parts of the Mid-Mississippi Valley May 25th. Some of the stronger thunderstorms produced hail and gusty winds. More significantly, heavy rains of 1 to 3 inches along with flash flooding was reported at a number of locations. High temperatures were in the middle 80s to lower 90s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 2:10 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 AM CDT TUE MAY 25 2010 .SYNOPSIS... IT HAS BEEN AN INTERESTING NIGHT AROUND THE AREA...WITH SOME PULSE TYPE HAIL STORMS OVER THE EASTERN COUNTIES BACK AROUND MIDNIGHT. THE STRONG DEEP CONVECTION OUT OVER THE PLAINS HAS GENERATED AN OUTFLOW BOUNDARY THAT IS SPEEDING ACROSS IOWA TOWARDS THE AREA...AND SHOULD BE GETTING INTO THE WESTERN PORTIONS OF THE FORECAST AREA BETWEEN 5 AND 6 AM. SO FAR THERE IS NO CONVECTIVE ACTIVITY ALONG THIS BOUNDARY...BUT IT COULD MAKE THINGS INTERESTING LATER ON TODAY. THE MAIN SYNOPTICS SHOW THAT THERE IS A STRONG SURFACE LOW MOVING NORTH ACROSS NORTH DAKOTA THIS MORNING...AND SHOULD ENTER CANADA BEFORE MORNING. A TRAILING COLD FRONT EXTENDED SOUTH ACROSS CENTRAL SOUTH DAKOTA...NEBRASKA...KANSAS AND DOWN INTO OKLAHOMA. A WARM FRONT EXTENDED EAST ACROSS NORTH DAKOTA AND INTO NORTHERN MINNESOTA. THE ISOLATED CONVECTION WE HAD EARLIER WAS DUE TO THE WARM MID LEVEL CAP BEING ERODED AS THE WARMER TEMPERATURES GOT ADVECTED NORTH...AND THERE WAS JUST ENOUGH CAPE FOR THEM TO INITIATE THIS LATE IN THE EVENING. 700MB TEMPERATURES AS OF 00Z WERE ONLY PLUS 10C...WITH 6 TO 8C BEING ADVECTED IN FROM THE EAST. ..LE.. && .SHORT TERM...TODAY AND TONIGHT... IT IS GOING TO BE AN ACTIVE CONVECTIVE DAY...WITH THE OUTFLOW BOUNDARY MOVING TOWARDS US THIS MORNING...AND THE MID LEVEL CAP HAVING BEEN ERODED AWAY. I EXPECT THAT AS SOON AS WE BEGIN WARMING UP THIS MORNING...THAT SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG THIS BOUNDARY...PROBABLY BY MID MORNING. THIS LIKELIHOOD LOOKS PRETTY GOOD...SO HAVE PUT IN SOME LIKELY POPS...THOUGH THE AXIS OF HIGHEST POPS MAY NEED TO BE REARRANGED AS THE CONVECTIVE TRENDS SET UP. GIVEN THE LOW SHEAR...MODERATE TO HIGH RANGE CAPE EXPECTED TODAY...WE SHOULD HAVE MAINLY PULSE TYPE STORMS WHICH MOVE SLOWLY...WITH THE MAIN THREAT BEING HEAVY RAIN AND HAIL. MAX TEMPERATURES TODAY ARE GOING TO BE TEMPERED BY THE INCREASED CLOUD COVER FROM BOTH THE CONVECTION OUT WEST AND LOCAL CONVECTION... WHICH SHOULD KEEP IT DOWN IN THE MID TO UPPER 80S FOR MOST LOCATIONS. TONIGHT IT WILL BE SIMILAR...BUT EXPECT A GAP IN THE CONVECTION SOMETIME THIS EVENING OR OVERNIGHT BEFORE IT MOVES BACK IN AGAIN TOWARDS MORNING FROM THE NORTHWEST. TIMING ON THIS IS PROBLEMATIC...WE MAY VERY WELL BE DRY OVERNIGHT WITH THE CONVECTION NOT MOVING IN UNTIL WEDNESDAY MORNING. HAVE KEPT MAINLY CHANCE POPS GOING FOR OVERNIGHT TONIGHT. MIN TEMPS SHOULD BE SLIGHTLY COOLER...DROPPING INTO THE UPPER 60S. ..LE.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... ALL MODELS AGREE ON BRINGING A WEAK FRONT/BOUNDARY THROUGH THE AREA THAT BECOMES MORE DIFFUSE WITH TIME. THE DISAGREEMENT IS WHEN IT COMES THROUGH THE AREA. REGARDLESS...THE BOUNDARY COMBINED WITH THE HIGH PW AND WEAK FLOW ALOFT WILL BE A FOCUS FOR CONVECTION WEDNESDAY. AS A RESULT POPS HAVE BEEN INCREASED ALONG WITH ADDING THE MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. MESOSCALE BOUNDARIES WILL SUSTAIN THE CONVECTION WEDNESDAY NIGHT ALONG WITH A WEAK VORT MAX TOPPING THE UPPER RIDGE. CONVECTION THAT MAINTAINS ITSELF OVERNIGHT WILL SLOWLY MOVE SOUTHEAST THURSDAY AS SOMEWHAT STRONGER FLOW ALOFT DEVELOPS. CLOUDS/PRECIP WILL HELP HOLD DOWN TEMPERATURES A LITTLE ON WEDNESDAY/THURSDAY. THE BOUNDARY NEAR OR OVER THE AREA WED NIGHT SHOULD RESULT IN TEMPERATURES A LITTLE ABOVE GUIDANCE DUE TO HIGHER DEW POINTS. THURSDAY NIGHT THROUGH SATURDAY NIGHT...NO CHANGES WERE MADE TO THE CURRENT FCST. HIGH PRESSURE BUILDS INTO THE GREAT LAKES RESULTING IN NORTHEAST/EAST FLOW. ADD A BUILDING UPPER RIDGE AND DRY CONDITIONS SHOULD BE SEEN WITH LOWER DEW POINTS. SUNDAY/MONDAY...MODELS ATTEMPT TO DEVELOP A MORE ZONAL FLOW ACROSS THE CONUS. ADDITIONALLY...A NEW STORM SYSTEM MOVES TOWARD THE AREA FROM THE PLAINS. MODELS DIFFER ON THE OVERALL TIMING SO THE CURRENT SCHC POPS FOR SUNDAY/SUNDAY NIGHT STILL LOOK REASONABLE. ..08.. && .AVIATION... CONVECTION WILL PUT SOME FLIES INTO AN OTHERWISE VFR FORECAST. EXPECT SLOW MOVING...SCATTERED CONVECTION TO BE GENERATED AROUND MID MORNING...ESPECIALLY IN VICINITY OF BOUNDARY CURRENTLY MAKING ITS WAY TOWARDS THE AREA. CONVECTION SHOULD HAVE MVFR CIGS AND VSBYS IN TSRA...WHICH SHOULD LAST UNTIL LATE AFTERNOON/EARLY EVENING. SOME CONVECTION SHOULD DISSIPATE WITH SUNSET...BUT WE MAY GET RE-GENERATION LATE TONIGHT AGAIN AS STORMS MOVE IN FROM THE NORTHWEST. SOUTH TO SOUTHEAST WINDS TODAY OF 5 TO 10 KTS...DROPPING OFF TO 5KTS OR LESS OVERNIGHT. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 451 AM CDT TUE MAY 25 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 451 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS DURING THE AFTERNOON MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BE SLOW MOVING...AND MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM TEMPERATURES IN THE UPPER 80S WILL COMBINE WITH THE HUMIDITY TO PRODUCE HEAT INDEX READINGS FROM 90 TO 95. IF YOU WILL BE WORKING OUTDOORS TODAY...USE CAUTION AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 AM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL BUREAU 41.29N 89.36W
05/24/2010 E1.75 INCH BUREAU IL TRAINED SPOTTER
RAINING SIDEWAYS WITH ESTIMATED 30 TO 35 MPH WINDS.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 AM CDT TUE MAY 25 2010
IAZ040-051-063-076-087-251315-
JEFFERSON IA-BUCHANAN IA-BENTON IA-IOWA IA-KEOKUK IA-
717 AM CDT TUE MAY 25 2010
...THUNDERSTORMS DEVELOPING QUICKLY THIS MORNING...
THUNDERSTORMS ARE DEVELOPING ALONG A LINE GENERALLY FROM VINTON
IOWA...THROUGH BELLE PLAINE...AND SOUTH THROUGH SIGOURNEY AND
FAIRFIELD. THESE STORMS ARE MOVING VERY SLOWLY TO THE NORTH. THESE
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE MORNING HOURS.
THE MAIN THREAT WITH THESE STORMS IS SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL. WITH THE VERY SLOW MOVEMENT OF THESE STORMS...
LOCALIZED FLOODING AND PONDING OF WATER ON ROADS IS LIKELY. HAIL UP
TO THE SIZE OF DIMES IS POSSIBLE ALONG WITH GUSTY WINDS TO 40 MPH.
&&
LAT...LON 4152 9241 4151 9231 4230 9231 4230 9195
4105 9200 4110 9219 4116 9220 4116 9241
4149 9243
LEThe Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 12:39 UTC.
6 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Wind gusts estimated to be 60 to 70 mph blew down a 24 to 30 inch diameter tree about 2 miles west of Lamont, IA at 1110 pm May 25.
Quarter-sized hail fell near Springbrook, IA at 135 pm May 25. Wind gusts were estimated to be between 40 and 50 mph. Heavy rain was also observed.
Wind gusts estimated to be 60 mph were observed in Davenport, IA at 158 pm May 25.
Wind gusts estimated to be 60 mph destroyed an outbuilding and uprooted some trees on the Kevin Wulf farm west of Long Grove, IA during the afternoon of May 25. Time estimated.
Wind gusts estimated to be 60 mph were observed in Wilton, IA at 310 pm May 25.
Heavy rains resulted in flash flooding of a city road on the southwest side of DeWitt, IA during the late afternoon hours of May 25.
Heavy rains resulted in flash flooding of several county roads in northern Scott County during the late afternoon and early evening hours of May 25. In particular, flood waters covered 305th and 317th streets. A co-op observer also contributed to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232903, 232904, 232905, 232906, 232907, 232908, 232909, 236219, 232910, 232911, 232915, 232924.